Hail, Kosciusko
- When
- June 13, 5:46 AM EST to 5:47 AM EST
- Where
- Kosciusko County, 0.87 mi NW of Silver Lake
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.080, -85.890
An outflow boundary moving in from Wisconsin and Illinois, combined with moderate shear and instability to allow for the development of a line of strong to locally severe thunderstorms across much of northern Indiana. While most of the storms remained below severe levels, a few reports of hail, damaging winds, and even some flash flooding were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
An outflow boundary moving in from Wisconsin and Illinois, combined with moderate shear and instability to allow for the development of a line of strong to locally severe thunderstorms across much of northern Indiana. While most of the storms remained below severe levels, a few reports of hail, damaging winds, and even some flash flooding were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 13, 5:19 AM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 619 AM EDT FRI JUN 13 2008 .UPDATE... UPDATED FORECAST TO REFLECT HIGHER POPS AS STORMS HAVE QUICKLY DEVELOPED THIS MORNING ALONG AND JUST AHEAD OF A STRONG OUTFLOW BOUNDARY COMING OFF NIGHTTIME CONVECTION OVER ILLINOIS. A FEW CELLS HAVE BECOME BORDERLINE SEVERE AND PROMPTED WARNINGS WITH THE POTENTIAL FOR HIGH WINDS AND HAIL. THE STRONGEST STORMS WERE LOCATED IN A BAND OVER CENTRAL PORTIONS OF THE CWA...WITH INDIVIDUAL STORMS MOVING NORTHEAST WHILE THE LINE OF CONVECTIVE DEVELOPMENT WORKS SOUTHEASTWARD. && .PREV DISCUSSION... /ISSUED 440 AM EDT FRI JUN 13 2008/ SHORT TERM ..THREAT FOR HEAVY RAIN AND POSSIBLE SEVERE WEATHER THIS AFTERNOON INTO TONIGHT... GEARING UP FOR ANOTHER ACTIVE WEATHER DAY WITH POTENTIALLY SEVERE STORMS THIS AFTERNOON AND EVENING. EARLY MORNING CONVECTION TO THE WEST FIRED OVERNIGHT AHEAD OF SFC BOUNDARY SLOWLY MAKING ITS WAY EAST. ALTHOUGH WEAKENING...STRONG OUTFLOW WINDS RUNNING OUT AHEAD OF THIS ACTIVITY HAVE PROMPTED MARINE CONCERNS ALONG WITH THUNDERSTORMS SNEAKING UP INTO FAR NORTHWESTERN COUNTIES. 00Z NAM HAD A GOOD HANDLE ON LOCATION OF THIS CONVECTION EARLY IN ITS RUN AROUND 02-04Z BUT HAS BEEN SOMEWHAT UNSOUND IN ITS HANDLING OF EASTWARD PROGRESSION THIS MORNING... WITH STORMS RIDING FURTHER EAST AND FASTER THAN PROJECTED BY NAM/RUC. THIS PRESENTS THE QUESTION OF THE AMOUNT OF CLOUD DEBRIS THAT MAY BE PRESENT OVER THE AREA THIS MORNING SLOWING DOWN DESTABILIZATION IN THE MORNING HOURS. NEVERTHELESS...FOR THIS AFTERNOON...MODELS CONTINUING TO SHOW A POTENTIAL HEAVY PRECIPITATION EVENT WITH SEVERE STORMS POSSIBLE. OVERALL SITUATION LARGELY UNCHANGED FROM PREVIOUS MODEL RUNS. FRONTAL BOUNDARY WITH ASSOCIATED SURFACE CONVERGENCE PUSHES INTO THE AREA TODAY...WHILE ACCOMPANYING FAVORABLE UPPER LEVEL DIVERGENCE IS INDICATED UNDER RIGHT ENTRANCE REGION OF 120KT JET. LL THETA-E ADV HAS BEEN UNDERWAY AND CONTINUES INTO AFTERNOON WITH NAM SHOWING IMPRESSIVE 350K THETA-E RIDGE POSITIONED OVER CWA AT 15Z AND BUFR SOUNDINGS PRODUCING SFC CAPES EXCEEDING 3000J/KG...AND 0-6KM SHEAR ON THE ORDER OF 30-40KTS. PVS FCST SHIFTS CONCERN ABOUT MID LEVEL SHORT WAVE INDUCING WEAK SFC LOW TO RIDE ALONG FRONT STILL WARRANTED WITH 00Z NAM12 INDICATING THIS FEATURE DRIFTING ALONG BNDRY THROUGH NORTHERN ILL/IN INTO EARLY AFTERNOON SLIGHTLY BACKING WINDS. EVERYTHING IN PLACE TO SUPPORT STRONG STORMS AND WILL CARRY SVR WORDING ALREADY ADDED BY EVENING SHIFT. WITH PWATS 1.5 TO 2 INCHES AND CELLS TRANSLATING NEASTRLY ALONG VERY SLOW MOVING BOUNDARY...THE THREAT ALSO EXISTS FOR LOCALLY HEAVY PCPN AMOUNTS TO FALL. BNDRY PROCEEDS EASTWARD WITH CONVECTION WANING OVERNIGHT...CLEARING WEST TO EAST THROUGH SATURDAY MORNING. DRIER COOLER AIR FILTERS IN BEHIND THE BNDRY WITH SATURDAY HIGHS IN LOW 80S AND MORE COMFORTABLE DWPTS IN THE 50S. IT SHAPES UP TO BE A VERY NICE SATURDAY BEHIND TODAYS ACTIVITY. LONG TERM... ..SUNDAY THROUGH THURSDAY... ONCE AGAIN LONG TERM FORECAST IN GOOD SHAPE AND FEW ADJUSTMENTS ARE NEEDED. STILL LOOKING AT SECONDARY FRONTAL BOUNDARY TO SAG ACROSS THE AREA FROM LATE SUNDAY INTO EARLY MONDAY. ENOUGH RETURN FLOW AND NARROW RIBBON OF INCREASED MOISTURE TO WARRANT THUNDERSTORM CHANCES. NAM SHOWING RIGHT ENTRANCE REGION OF UPPER LEVEL JET MAX IN ASSOCIATION WITH SURFACE FRONT WHICH SHOULD ENHANCE FRONTAL LIFT. STILL LOOKING AT SURFACE HIGH MOVING INTO THE AREA FOR MUCH OF THE UPCOMING WEEK. AS WE HAVE BEEN MENTIONING...MODELS CONTINUE TO HINT AT SEVERAL SHORT WAVES ROUNDING STRONG UPPER LEVEL LOW AND DIVING SOUTHEAST ACROSS THE WESTERN GREAT LAKES REGION. ECMWF NOW PICKING UP ON THIS AS WELL WITH A COUPLE STRONGER WAVES SIMILAR TO WHAT GFS HAS BEEN SHOWING. THE PROBLEM AT THIS TIME RANGE LOOKS TO BE AMOUNT OF LOW LEVEL MOISTURE AND CONVERGENCE TO AID THESE SHORT WAVES. GULF WILL BE CUT OFF GIVEN LOWER LEVEL HIGH PRESSURE TO OUR SOUTH AND 850-700MB FLOW LOOKS TO REMAIN NORTHWESTERLY. THAT GIVES SHORT WAVES VERY LITTLE TO WORK WITH IN TERMS OF MOISTURE AND CONVERGENCE. MEDIUM RANGE MODELS SEEM TO BE NARROWING IN ON TUESDAY WITH FIRST SHORT WAVE AND GFS SHOWING ANOTHER ON WEDNESDAY. THESE FEATURES BARE WATCHING BUT STILL REMAINS TOO EARLY TO INTRODUCE ANY POPS GIVEN THE UNCERTAINTY AND LACK OF RETURN MOISTURE. IF MID LEVEL TEMPS ARE COOL ENOUGH...THIS COUPLED WITH THE STRENGTH OF THE SHORT WAVE MAY BE ENOUGH TO OVERCOME THE LACKING MOISTURE. THIS WILL BE WATCHED OVER NEXT FEW DAYS. OTHERWISE SHOULD SEE TEMPERATURES A BIT BELOW NORMAL WITH HIGHS IN THE 70S AND LOWS IN THE 50S WITH DEWPOINTS LIKELY IN THE 50S AND EVEN 40S AT TIMES. AREAS NEAR LAKE MICHIGAN WILL REMAIN EVEN COOLER WITH NORTH TO NORTHWEST FETCH OFF OF THE LAKE. AVIATION (06Z TAFS)... VFR CONDITIONS EXPECTED TO CONTINUE INTO EARLY MORNING HOURS WITH INCREASING MID AND HIGH LEVEL CLOUDS THROUGH SUNRISE AS CONVECTIVE DEBRIS APPROACHES FROM STORMS CURRENTLY FIRING OVER NORTHERN ILLINOIS. SCATTERED THUNDERSTORMS MAY IMPACT KSBN DURING THE EARLY MORNING HOURS AS THIS ACTIVITY CONTINUES TO LIFT TO THE NORTHEAST. AS A COLD FRONT EDGES IN FROM THE WEST TODAY THUNDERSTORMS EXPECTED TO DEVELOP AND AFFECT ALL OF THE REGION THIS AFTERNOON AFTER 15Z WITH HIGHEST PROBABILITY DURING AFTERNOON HOURS. GUSTY AND VARIABLE WINDS WILL ACCOMPANY ANY THUNDERSTORMS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...LUDINGTON LONG TERM...LASHLEY UPDATE...LUDINGTON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 555 AM EDT FRI JUN 13 2008 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-141000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 555 AM EDT FRI JUN 13 2008 /455 AM CDT FRI JUN 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS MORNING AND AGAIN THIS AFTERNOON INTO TONIGHT. SOME STORMS THIS AFTERNOON AND EVENING COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL PRODUCING FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SUNDAY AFTERNOON INTO MONDAY. IT REMAINS EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL...THOUGH IT DOES LOOK LIKE ISOLATED SEVERE THUNDERSTORMS COULD OCCUR AT SOME POINT IN THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-141000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 555 AM EDT FRI JUN 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON AND EVENING...WITH ANOTHER CHANCE OF THUNDERSTORMS TONIGHT. THERE WILL BE A RISK FOR SEVERE STORMS WITH DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SUNDAY AFTERNOON INTO MONDAY. IT REMAINS EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL...THOUGH IT DOES LOOK LIKE ISOLATED SEVERE THUNDERSTORMS COULD OCCUR AT SOME POINT IN THIS TIME PERIOD WITH HIGHER WINDS AND WAVES NEAR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 400 AM EDT FRI JUN 13 2008 INZ003-004-012-MIZ077-078-130900- LA PORTE-ST. JOSEPH IN-STARKE-BERRIEN-CASS MI- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...KNOX...NORTH JUDSON...NILES...BENTON HARBOR... ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS 400 AM EDT FRI JUN 13 2008 /300 AM CDT FRI JUN 13 2008/ ...STRONG WINDS MOVING ACROSS NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN... OUTFLOW WINDS FROM DECAYING THUNDERSTORMS WERE MOVING ACROSS NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN AT 400 AM EDT. WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THIS LINE THROUGH 500 AM EDT. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE EARLY THIS MORNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 531 AM EDT FRI JUN 13 2008 INZ003>009-012>017-020-022>024-MIZ077>081-131145- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB- STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN- MIAMI-WABASH-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX... NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN... ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY... SOUTH WHITLEY...MONTICELLO...BROOKSTON...LOGANSPORT...PERU... WABASH...NORTH MANCHESTER...NILES...BENTON HARBOR...ST. JOSEPH... BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS... COLDWATER...HILLSDALE 531 AM EDT FRI JUN 13 2008 /431 AM CDT FRI JUN 13 2008/ ...STRONG THUNDERSTORMS EARLY THIS MORNING... STRONG THUNDERSTORMS WERE DEVELOPING ACROSS NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. WIND GUSTS TO 50 MPH...SMALL HAIL AND TORRENTIAL RAIN ARE POSSIBLE ALONG WITH DEADLY LIGHTNING. SEVERE THUNDERSTORMS ARE POSSIBLE SO STAY TUNED FOR POSSIBLE WARNINGS. LASHLEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
613 AM EDT FRI JUN 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0611 AM HAIL CENTREVILLE 41.92N 85.53W
06/13/2008 E0.25 INCH ST. JOSEPH MI COUNTY OFFICIAL
ESTIMATED PEA SIZE HAIL MIXED IN WITH VRY HEAVY RAIN.
GUSTY WINDS.
&&
EVENT NUMBER 01470
LWFThe Northern Indiana radar (KIWX), 35 km away, was scanning. The volume nearest the first event began at 10:47 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Law enforcement officials reported several roads closed in and around the town of Buffalo because of torrential rainfall. Trained spotters in the area reported four and a half inches of rain falling in 90 minutes. The rain quickly moved away and conditions improved shortly there after.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107089, 107091.